Jump to content

Delayed Reaction to Long-Term Antidepressants


Recommended Posts

https://www.mdedge.com/fedprac/article/83449/mental-health/delayed-reaction-long-term-antidepressants

 

PHARMACOLOGY

Delayed Reaction to Long-Term Antidepressants

Fed Pract. 2014 July;31(7):43-44

 

Stress-induced cardiomyopathy (SIC) is usually triggered by intense emotional or physical stress, although it can also be due to invasive diagnostic procedures or surgery. Clinicians from the National Research Council Institute of Clinical Physiology and Scuola Superiore, Sant’Anna, both in Pisa; and Ospedale della Bassa val di Cecina in Cecina; all in Italy, suggest SIC could also be a delayed effect of withdrawal from long-term antidepressant use.

 

The authors reported on a 65-year-old woman who developed SIC 2 weeks after being weaned from a long-lasting antidepressant treatment. The SIC recurred a week later.

 

The patient had been admitted to an emergency department (ED) after repeated fainting episodes during and immediately after “light aerobic exercise” in a gym. In the ED, she reported weakness and mild dyspnea. She had a regular heartbeat, mild hypotension, and no sign of acute heart failure. An ECG showed normal sinus rhythm. She was postmenopausal, had never smoked, and had no history of arterial hypertension, hypercholesterolemia, diabetes, or cardiac or circulatory diseases. In fact, 3 months before the SIC episode, she was given a stress echocardiogram before starting a physical exercise program, which excluded ischemic heart disease.

 

She reported having severe depression for 25 years and had been treated for the past 8 years with a combination of antidepressants, both tricyclic and selective serotonin reuptake inhibitors (SSRIs), neuroleptics, anti-epileptics, and benzodiazepines. She was prescribed imipramine 25 mg bid, amitriptyline 10 mg uid, paroxuid, gabape tin 300 mg tid, trazo-done 12 mg uid, and delorazepam 0.25 mg uid.

 

This treatment had put her depression into remission for 2 years. Thus, her psychiatrist had admitted her to the hospital, planning to discontinue most of the drugs. The paroxetine was reduced gradually over 3 days, gabapentin was held at the same dose, and the other drugs were stopped. Diazepam and metadoxine were continuously infused intravenously during the first 3 days, then hydroxyzine 25 mg uid was started. The patient tolerated this procedure well and was discharged in good health. Two weeks later, she experienced her first SIC.

 

The case has several unusual features, the authors say: Both episodes were preceded by only a mild stressor; the SIC recurred, again without any apparent triggering event, in a different part of the heart; and the period between stopping the drug and the onset of the SIC was unusually long (symptoms of SSRI discontinuation usually appear within 7 days).

 

The authors note that acute withdrawal syndrome from alcohol or opiates has been known to trigger SIC and that rapid interruption of chronic SSRI treatment is known to induce a withdrawal syndrome, characterized by both psychological and somatic symptoms. They believe their case report provides some clues suggesting a link between SSRI withdrawal and SIC. In particular, they point to paroxetine. Due to its rapid clearance, paroxetine is the SSRI most frequently associated with withdrawal syndrome, they say. Moreover, their patient’s symptoms corresponded closely with the most frequent manifestations of SSRI withdrawal syndrome (dizziness and nausea) at the SIC onset. Her delayed reaction, though, may have been due, they say, to the extraordinarily long duration of continuous antidepressant treatment (8 years). Such long treatment may have considerable neuroplastic effects on the hippocampus—abruptly discontinuing the drugs could be a shock that induces “unpredictably delayed manifestations.”

 

Source


Marabotti C, Venturini E, Marobotti A, Pingitore A. Heart Lung. 2014;43(3):225-230.
doi: 10.1016/j.hrtlng.2014.03.003.

 

Edited by ChessieCat
reduced font size and added paragraph spaces and link to article

Zoloft: 1995 - 2015

Prozac: 2015 - 2018 (tapered from 40mg x day on July 31 to 30mg on August 31 to 20mg on September 31 to 10mg October 31 to 0mg on  December 15, 2018

Gabapentin: 2016 to 2019  (tapered from 300mg x day to 150mg on August 31, 2019 to 75mg on September 15 to 50mg on September 31 to 25ishmg on October 15 to 0mg on December 1, 2019

Enalapril: 2010 - 2019

Lipitor: 2017 -2017

Metformin: 2000 - 2020

Liothyronine: 2007 - 2019

Levothyroxine: 2000 - 

Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy